MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL (SINGAPORE) BD ECLIPSE¿ NEEDLE; HYPODERMIC SINGLE LUMEN NEEDLE

BECTON DICKINSON MEDICAL (SINGAPORE) BD ECLIPSE¿ NEEDLE; HYPODERMIC SINGLE LUMEN NEEDLE
Catalog Number 305789
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that 121 bd eclipse¿ needles experienced foreign matter within the fluid path.The following information was provided by the initial reporter: some kind of clear liquid within the sterile syringe itself.
 
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H.6.Investigation summary: five photos and five samples in sealed packaging were received by our quality team for evaluation.From the photo, excessive lubrication was observed inside the syringe barrel.The five samples were subjected to visual inspection to check for foreign matter inside the barrel.All five samples were observed with excessive lubricant on the 1 ml plunger instead of inside the barrel.A review of the internal manufacturing device records and raw material history files for the reported lot number was performed and no recorded quality problems or rejections to this incident were found.The packaging line was reviewed and there is no lubricant (silicone) used on the line.The 1 ml syringe part is manufactured at bd canaan and the bd canaan quality team has completed a supplemental investigation.Each sample was observed to have a sticky substance outside of the fluid path, on the flange, and coated on the plunger.The substance observed appeared to be a silicone lubricant used in the assembly process.The inspection procedures, production records and technician logs were reviewed, the process engineer was interviewed, and an in-depth machine evaluation was performed as part of this investigation.No issues around the silicone system were noted in the production records or the technician logs.The silicone gun on the machine was observed to have excessive play.The ideal set-up is a gun held to the backing plate of the assembly dial.At the time of the review, the gun was able to slide laterally about a quarter of an inch.It was also observed that the silicone gun purge function was directly accessible on the human-machine interface that operators handle daily.This function expels air and silicone from the gun and its associated hose.This is a function that should only be accessible to authorized technicians as misuse can lead to quality issues around siliconization, especially if machine dials are not cleaned post purging, or removed prior to purging.The adjustment procedure for the silicone system also did not capture post-adjustment qualifications for the silicone gun purge function.Ensuring the assembly system is clean of excess lubricant is essential in ensuring quality product post purge.A trial was performed on the machine to replicate the defect.It was noted that the machine would run while the gun was in a purge state.Additionally, it was found that after purging the silicone gun and not properly cleaning the machine dials before returning to production the complaint defect would occur.The potential root causes for the excessive silicone defect were determined to be improper positioning of the silicone gun leading to overspray on the barrel flanges and the machine dial, excessive silicone presence due to the misuse of the silicone gun purge function, inadequate capture and confliction in inspection procedures for silicone outside of the fluid path, and improper adjustment requirements for silicone purge function.Corrective action have been and will be taken including pinning the silicone gun down at the optimal location to prevent silicone overspray from occurring and the silicone purge function will no longer be accessible to any operators on the machine and the electronic controls will be put in place to only allow authorized engineers and technicians access to the purge function.The program will also be updated to not allow the machine to run while the silicone gun is purging, the inspection procedures and internal guidebooks to adequately capture this defect, and adjustment procedures for the silicone gun purge function will be updated to properly qualify product and clean impacted machine areas post purge.This incident has been added to our database of reported incidents.Our business team regularly reviews the collected data for identification of emerging trends.

Brand Name
BD ECLIPSE¿ NEEDLE
Common Device Name
HYPODERMIC SINGLE LUMEN NEEDLE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore
Manufacturer (Section G)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key14658767
Report Number8041187-2022-00298
Device Sequence Number17078521
Product Code FMI
UDI-Device Identifier00382903057894
UDI-Public00382903057894
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K010188
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date07/31/2026
Device Catalogue Number305789
Device Lot Number1204099
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/26/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer06/21/2022
Initial Report FDA Received Date06/10/2022
Supplement Report FDA Received Date07/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown